Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 34, NWS Midland/Odessa, TX

April 19, 2002Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 19, 2002, 6:55 PM CDT for Andrews County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 6:55 PM CDT (23:55 UTC)
Expired
Apr 19, 2002, 8:00 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 63 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 7:40 PM CDTHail 0.75Andrews, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 6:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 192355
SVRMAF
TXC003-200100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
655 PM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDREWS COUNTY IN WEST TEXAS

* UNTIL 800 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 11 MILES WEST OF THE INTERSECTION OF SH 115 AND
  FM 181...OR ABOUT 22 MILES WEST OF ANDREWS...MOVING NORTHEAST AT 30
  MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  ANDREWS...THE INTERSECTION OF SH 115 AND FM 181...FRANKEL CITY AND
  FLOREY

HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 65 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3252 10228 3217 10232 3211 10303 3234 10305
          3250 10291

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:09 PM CDT, 46 minutes earlier.

Area forecast discussion, Apr 19, 6:09 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT FRI APR 19 2002

HAVE UPDATED ZONES TO INCLUDE MENTION OF WS131.  NO OTHER CHANGES AT
THIS TIME.

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Apr 19, 2:00 PM CDT, 4 hours 55 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI APR 19 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
PERMIAN BASIN THIS AFTERNOON AND EVENING...

.SYNOPSIS...
THE DRYLINE EXTENDED FROM THE TEXAS AND NEW MEXICO BORDER...TO NEAR
FORT STOCKTON...TO THE BIG BEND REGION EARLY THIS AFTERNOON...WHILE
A COLD FRONT EXTENDED ACROSS THE SOUTH PLAINS REGION OF WEST TEXAS.
THIS FRONT IS EXPECTED TO SLOWLY MOVE SOUTHWARD INTO THE EXTREME
NORTHERN PERMIAN BASIN THROUGH THE REMAINDER OF THE AFTERNOON.

.THREATS...
SEVERE THUNDERSTORMS...
THE AIRMASS ACROSS AREAS EAST OF THE DRYLINE IS VERY MOIST AND
UNSTABLE THIS AFTERNOON. THE COMBINATION OF THE FRONTAL
BOUNDARY...THE DRYLINE...AND WEAK UPPER LEVEL DISTURBANCES MOVING
ACROSS THE AREA MAY ALLOW WIDELY SCATTERED THUNDERSTORMS TO DEVELOP
THIS AFTERNOON...MAINLY ACROSS AREAS EAST OF A
SEMINOLE...MONAHANS...FORT STOCKTON LINE. A FEW OF THE STORMS MAY
BECOME SEVERE...MAINLY ACROSS THE PERMIAN BASIN. THE MAIN THREATS
FROM SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE LARGE HAIL AND
DAMAGING WINDS...ALTHOUGH WIND PROFILES NEAR THE FRONT MAY SUPPORT
AN ISOLATED TORNADO.

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD CONTINUE TO MONITOR
CHANGING WEATHER CONDITIONS...AND BE PREPARED FOR POSSIBLE
ACTIVATION LATE THIS AFTERNOON AND EVENING.

CLL
Special weather statement, Apr 19, 5:49 PM CDT, 1 hour 6 minutes before
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-074-075-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM CDT FRI APR 19 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1000 PM CDT FRIDAY EVENING(900 PM MDT FRIDAY
EVENING) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...
UPTON...WARD AND WINKLER

IN SOUTHEAST NEW MEXICO...

LEA

IN SOUTHWEST TEXAS...

PECOS AND REEVES

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL GREATER THAN 3/4
INCH...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 5:42 PM CDTSevere Thunderstorm WarningMAFAndrews63 min
Apr 19, 6:17 PM CDTSevere Thunderstorm WarningMAFDawson43 min
Apr 19, 6:21 PM CDTSevere Thunderstorm WarningMAFMartin54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.